Missouri, 2009

Flash Flooding and Lightning Strike in Missouri, October 8 to 9, 2009

October 8 to 9, 2009 · NWS SGF · 36 events in 20 counties and zones

Widespread heavy rainfall and flooding occurred across southeast Kansas and the Missouri Ozarks. The heavy rainfall was associated with several rounds of efficient rain producing stratiform events along a stalled warm front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Widespread heavy rainfall and flooding occurred across southeast Kansas and the Missouri Ozarks. The heavy rainfall was associated with several rounds of efficient rain producing stratiform events along a stalled warm front. Isolated convective elements embedded in the system and a few ahead of the system also produce some enhanced rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 8, 5:34 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 8, 5:34 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 AM CDT THU OCT 8 2009

...UPDATE TO AVIATION...

.DISCUSSION...

VERY COMPLEX...CHALLENGING FORECAST THIS PACKAGE. PRIMARY CONCERNS
DEAL WITH HEAVY RAINFALL TODAY THROUGH EARLY FRIDAY...FOLLOWED BY
CHILLY TEMPERATURES FROM LATE TONIGHT THROUGH EARLY NEXT WEEK.

CURRENTLY...INITIAL ROUND OF WAA PRECIP IS EXITING TO THE NORTH.
THIS FIRST BATCH OF PRECIP ARRIVED A LITTLE EARLIER THAN
EXPECTED...BUT IS BEHAVING AS EXPECTED...DRIVEN BY STRONG
ISENTROPIC UPGLIDE ON THE HEELS OF AN INCREASING LOW LEVEL JET.
FOR THE NEXT FEW HOURS...MOST OF THE AREA WILL PROBABLY END UP
BEING RAIN FREE...FOR THE MOST PART. CELLS WILL STILL BE POSSIBLE
ACROSS CENTRAL MO...THOUGH THE FOCUS FOR FURTHER DEVELOPMENT WILL
CONTINUE TO SHIFT NORTH WITH TIME. THE HEAVY RAIN EVENT PROGGED
FOR THE AREA TODAY AND TONIGHT IS BEGINNING TO SHOW THE WHITES OF
ITS EYES. CONVECTION CONTINUES TO BLOSSOM IN A BAND FROM THE
PANHANDLE OF TX INTO EASTERN KS. FURTHER EXPANSION OF THIS PRECIP
IS EXPECTED IN THE COMING HOURS WITH INCREASED UPPER LEVEL SUPPORT
AND EVER INCREASING LOW LEVEL MOISTURE CONVERGENCE. WESTERN ZONES
WILL LIKELY BEGIN TO SEE INCREASING PRECIP PRIOR TO DAWN

FYI...WILL NEED TO RESET THE STORM TOTAL PRECIP FOR THE SGF RADAR.
MUCH OF THE RAIN THAT HAS FALLEN TO THIS POINT ENCOUNTERED A FAIR
AMOUNT OF EVAPORATION. IN ADDITION...BRIGHT BANDING CONTAMINATION
HAS LED TO RADAR OVER ESTIMATION OF NEARLY ONE INCH. TO THIS
POINT...RAINFALL TOTALS ARE LESS THAN ONE TENTH OF AN INCH ALONG
AND SOUTH OF HIGHWAY 60. IN THE BAND OF RAIN THAT FELL FROM VIH TO
BOLIVAR TO PITTSBURG KS...AMOUNTS ON THE ORDER OF ONE QUARTER TO
THREE QUARTERS OF AN INCH ARE MUCH MORE PLAUSIBLE.

TODAY AND TONIGHT...THE 00Z SUITE OF MODELS OFFERS LITTLE CHANGE
TO THE GOING FORECAST. PRIMARILY LOOKING AT A HEAVY RAIN EVENT FOR
THE AREA. THERE REMAINS A CONDITIONAL RISK FOR SEVERE STORMS
SOUTHEAST OF THE PLATEAU. OVERALL...FORECAST AREAL RAINFALL
AMOUNTS HAVE COME DOWN SLIGHTLY...THOUGH THE AREA IS ON TRACK FOR
WIDESPREAD TWO TO FOUR INCHES OF RAINFALL. THERE WILL BE A
CORRIDOR OF HIGHER AMOUNTS...WITH THE BEST ESTIMATION BEING THE
INTERSTATE 44 CORRIDOR...WHERE LOCALIZED RAINFALL AMOUNTS OF
AROUND FIVE INCHES WILL BE POSSIBLE.

HEAVY RAINFALL RISK...THE REGION WILL REMAIN SQUARELY IN THE RIGHT
ENTRANCE REGION OF A STRENGTHENING UPPER LEVEL JET. SEVERAL PIECES
OF ENERGY WILL EMANATE FROM THE SOON TO BE EJECTING UPPER LOW
OVER THE SOUTHWEST CONUS. THIS WILL PROVIDE PERSISTENT LIFT IN A
NARROW...BUT ELONGATED CORRIDOR FROM TX INTO THE MIDWEST. A SFC
FRONT WILL TAKE SHAPE ESSENTIALLY OVER THE AREA TODAY...JUST
NORTHWEST OF THE PLATEAU. THE BEST PROSPECTS FOR NEAR SFC WAA WILL
BE SE OF THE PLATEAU...WITH ONLY A MINOR WARM UP SLATED FOR THE
NW CWA. LOW LEVEL CONVERGENCE WILL INCREASE THROUGHOUT THE
DAY...WITH MOISTURE ADVECTION CONNECTIONS FROM THE PACIFIC IN THE
MID/UPPER LEVELS AND THE GULF IN THE LOW LEVELS. PWS ARE STILL
PROGGED TO INCREASE TO 200 PERCENT OF NORMAL. RAINFALL WILL
CONTINUE TO EXPAND THIS MORNING ACROSS THE NORTHWEST HALF OF THE
AREA...GRADUALLY EXPANDING TO THE SOUTHEAST THIS AFTERNOON AND
ESPECIALLY TONIGHT AS LOW PRESSURE ALONG THE SFC FRONT DEVELOPS IN
RESPONSE TO THE EJECTING UPPER LOW. THE FRONT WILL MOVE THE
SOUTHEAST THE QUICKEST OVERNIGHT TONIGHT AS THE SFC LOW BEGINS TO
TREK INTO THE OHIO RIVER VALLEY REGION. THE AREA LOOKING AT THE
LONGEST DURATION OF RAIN...AND THUS THE HIGHEST TOTALS WILL BE
NEAR OR JUST NW OF THE PLATEAU...AS THIS IS WHERE THE SFC BOUNDARY
AND LOW LEVEL CONVERGENCE WILL BE MAXIMIZED. OF NOTE...THE SREF
PROBABILITIES FOR RAIN GREATER THAN TWO INCHES EXCEEDS 60 PERCENT
IN THIS AREA...WHICH IS THE HIGHEST I HAVE SEEN IN SOME TIME.

SEVERE RISK...RARELY DO WE EXPERIENCE A LARGE SCALE HEAVY RAINFALL
EVENT WITH SEVERE WEATHER. HOWEVER...THERE IS SMALL WINDOW OF
OPPORTUNITY FOR SEVERE WEATHER TODAY SOUTHEAST OF THE PLATEAU...
ROUGHLY FOR AREAS ALONG/SE OF SALEM TO HARTVILLE TO CASSVILLE.
MODEL PROGGED INSTABILITY IS A TAD TOO HIGH...ESPECIALLY FROM THE
NAM...AS TEMPS IN THE 80S WILL BE HARD TO COME BY GIVEN EXTENSIVE
CLOUD COVERAGE. THOUGH WE WILL STILL MUSTER 500 TO 1000 J/KG OF
MLCAPE PRIOR TO RAIN COMMENCING IN THE RISK AREA. TYPICALLY IN
THESE SITUATIONS... THERE IS LITTLE HOLDING US BACK FROM FREELY
CONVECTING. WITH SUCH SUBSTANTIAL LARGE SCALE SUPPORT FOR
LIFT...ONCE THE CORRIDOR OF GREATEST LIFT SHIFTS INTO SOUTH
CENTRAL MISSOURI...CONVECTION WILL RAPIDLY BLOSSOM. GIVEN GOOD
SHEAR AND SOME INSTABILITY...INITIAL CELLS MAY POSE A RISK OF
DAMAGING WINDS...AND AN OUTSIDE SHOT AT A TORNADO GIVEN STRONG LOW
LEVEL SHEAR. THE MOST PLAUSIBLE OUTCOME IS A BRIEF PERIOD OF A
SEVERE RISK THIS AFTERNOON AS CONVECTION STARTS...THEN QUICKLY
TRANSITIONING TO A HEAVY RAIN RISK AS LARGE SCALE LIFT RESULTS IN
THE RISK AREA BEING ENVELOPED BY A LARGE SWATH OF HEAVY RAIN AND
EMBEDDED THUNDER.

FRIDAY...FOLLOWED THE GLOBAL GUIANCE...GFS/ECMWF/UKMET....WITH
TIMING THE EXITING FRONT. THE NAM/SREF IS MUCH TOO SLOW WITH THIS
BOUNDARY. AS A RESULT PRECIP WILL END DURING THE MORNING...WITH
THE BETTER BAND OF RAIN OVER SOUTH CENTRAL MO. THERE WILL BE
LINGERING STRATUS AND A CHANCE FOR DRIZZLE OR SPRINKLES THE
REMAINDER OF THE DAY. SPEAKING FRANKLY...FRIDAY JUST WON/T BE VERY
NICE. CLOUDY...DAMP...NORTHWEST BREEZE AND TEMPERATURES FALLING TO
OR HOVERING AROUND 50F. THIS IS SOME 20F BELOW THE SEASONAL
AVERAGE.

FRIDAY NIGHT THROUGH EARLY NEXT WEEK...THE FORECAST GETS NO EASIER
FOR THIS TIME FRAME AS WE FLIRT WITH FROST/FREEZE POTENTIAL
SATURDAY NIGHT AND AGAIN EARLY NEXT WEEK. GIVEN MODEL
DISCREPANCIES...THERE IS NO CLEAR CUT CONFIDENT SOLUTION TO
PEGGING A FROST/FREEZE RIGHT NOW. ONE CAN ONLY BE URGED TO PLAN ON
TEMPS FLIRTING WITH FROST/FREEZE SATURDAY NIGHT AND TO STAY TUNED
TO FUTURE FORECASTS. OVERALL...THE WEEKEND LOOKS MIGHTY CHILLY.
THE WARMER DAY...THOUGH ONLY BY COMPARISON...WILL BE SATURDAY AS
HIGHS SHOULD BE ABLE TO GET TO THE MID 50S TO LOWER 60S IN
ADVANCE OF A REINFORCING SHOT OF COLD AIR. LOWS WILL BE IN THE 30S
SAT NIGHT THROUGH MON NIGHT...WITH HIGHS TRYING MIGHTILY TO REACH
THE 50S. SUNDAY LOOKS TO BE THE COLDEST OF THE DAYS...SOME AREAS
MAY HAVE TROUBLE WARMING OUT OF THE 40S. WHILE THE RISK FOR A
FROST OR FREEZE IS NOT ALL THAT UNUSUAL FOR THIS TIME OF
YEAR...AVG FIRST FROST IS MID OCT...THE VERY CHILLY HIGHS ARE
QUITE UNUSUAL.

GAGAN

&&

.AVIATION...

THE FORECAST CHALLENGE FOR THE 24 HOUR TAF PERIOD WILL BE
THUNDERSTORMS...IFR CEILINGS AND VISIBILITY WITH PRECIPITATION...AND
LOW LEVEL WIND SHEAR. CONDITIONS WILL STEADILY DEGRADE ACROSS THE
AREA TODAY FROM WEST TO EAST AS THE FRONT TRAVERSES THE AREA.  WINDS
WILL SHIFT OUT OF THE NORTHWEST OVERNIGHT BEHIND THE FRONT.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Oct 8, 4:31 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT THU OCT 8 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
531 AM CDT THU OCT 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 HEAVY RAINFALL LEADING TO FLASH FLOODING IS EXPECTED THROUGH
 EARLY FRIDAY ACROSS THE ENTIRE OUTLOOK AREA. WIDESPREAD RAINFALL
 AMOUNTS OF TWO TO FOUR INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE
 POSSIBLE AS A VERY MOIST ATMOSPHERE INTERACTS WITH A SLOW MOVING
 FRONTAL BOUNDARY. THERE IS AN ENHANCED RISK OF FLASH FLOODING OF
 AREA STREAMS...CREEKS...LOW WATER CROSSINGS AND OTHER LOW LYING
 AREAS. MINOR AND POSSIBLY MODERATE RIVER FLOODING IS ALSO
 POSSIBLE.

 THERE IS A CONDITIONAL RISK OF SEVERE THUNDERSTORMS FOR AREAS
 ALONG AND SOUTHEAST OF A LINE FROM SALEM...TO HARTVILLE...TO
 CASSVILLE TODAY. STRONG SHEAR WILL BE AVAILABLE THROUGHOUT THE
 ATMOSPHERE TO SUPPORT STORM ORGANIZATION...HOWEVER THE AMOUNT OF
 INSTABILITY AVAILABLE IS IN QUESTION. IF ENOUGH INSTABILITY CAN
 BE REALIZED...THERE WILL BE A WINDOW OF OPPORTUNITY LATE THIS
 MORNING INTO EARLY THIS EVENING WHERE THUNDERSTORMS MAY PRODUCE
 DAMAGING WIND GUSTS ACROSS SOUTHERN MISSOURI. AS RAINFALL QUICKLY
 OVERSPREADS SOUTHERN MISSOURI THIS AFTERNOON...THE RISK FOR
 SEVERE WEATHER WILL QUICKLY DIMINISH WITH THE PRIMARY HAZARD
 TRANSITIONING TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 RAINFALL WILL COME TO AN END ACROSS SOUTHERN MISSOURI BY MIDDAY
 FRIDAY. EXCESS RUNOFF WILL CONTINUE THE RISK OF RESIDUAL
 FLOODING.

 CHILLY TEMPERATURES ARE EXPECTED THIS WEEKEND INTO EARLY NEXT
 WEEK AS A COLD CANADIAN AIRMASS FILTERS INTO THE REGION. LOW
 TEMPERATURES MAY FLIRT WITH THE FREEZING MARK...OR AT LEAST COLD
 ENOUGH TO A SUPPORT FROST. CONFIDENCE IN THE POTENTIAL FOR A
 FROST OR FREEZE IS LOW AT THIS TIME...THOSE SENSITIVE TO A
 POTENTIAL FROST OR FREEZE ARE URGED TO STAY TUNED TO THE LATEST
 FORECAST.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Oct 8, 6:07 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 AM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     HEAVY RAIN       4 W PITTSBURG           37.83N 93.37W
10/08/2009  M1.25 INCH       HICKORY            MO   PUBLIC

&&

ANGLE
Local storm report, Oct 8, 6:08 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
708 AM CDT THU OCT 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 AM     HEAVY RAIN       FLEMINGTON              37.80N 93.50W
10/08/2009  M1.12 INCH       POLK               MO   PUBLIC

&&

ANGLE

The radar

The Springfield radar (KSGF), 107 km away, was scanning. The volume nearest the first event began at 12:40 UTC.

Open the radar archive at this moment

Event by event

35 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Vernon

When
October 8, 6:42 AM CST to 10:00 AM CST
Where
Vernon County, 1.29 mi WSW of Nevada Arpt to 1.2 mi WSW of Nevada Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.840, -94.340

Flooding was reported on Highway K.

Flash Flood, Barton

When
October 8, 8:00 AM CST to 10:00 AM CST
Where
Barton County, 1.64 mi E of Milford to 1.02 mi ENE of Milford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.580, -94.140

State Highway C was flooded by Horse Creek.

Lightning, Laclede

When
October 8, 8:30 AM CST
Where
Laclede County, 2.34 mi NNW of Phillipsburg
Deaths
1 direct, 0 indirect
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.580, -92.820

Lightning struck a cattle rancher as he was checking his cattle. The rancher and one calf were killed from the bolt.

Flash Flood, Hickory

When
October 8, 8:45 AM CST to 1:45 PM CST
Where
Hickory County, 0.36 mi SSE of Preston to 0.35 mi ESE of Preston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.925, -93.227

The Missouri Department of Transportation reported flooding on State Highway D southwest of Preston and on State Highway O southwest of Wheatland.

Flash Flood, Miller

When
October 8, 10:30 AM CST to 1:00 PM CST
Where
Miller County, 0.54 mi E of Tuscumbia to 1.34 mi E of Tuscumbia
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.230, -92.460

Several low water crossings were flooded across the county.

Flash Flood, Cedar

When
October 8, 11:01 AM CST to 1:00 PM CST
Where
Cedar County, 0.88 mi NE of El Dorado Spgs to 0.85 mi NE of El Dorado Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
37.880, -94.020

Street flooding was reported by the public.

Flash Flood, Polk

When
October 8, 11:02 AM CST to 1:00 PM CST
Where
Polk County, 2.23 mi ENE of Rondo to 1.98 mi NE of Rondo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.787, -93.435

A section of Highway 83 just north of its intersection with State Highway PP was flooded.

Flash Flood, Jasper

When
October 8, 11:06 AM CST to 1:00 PM CST
Where
Jasper County, 0.26 mi E of Joplin to 0.3 mi E of Joplin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.080, -94.515

A section of north Main Street in Joplin was flooded and closed to motorists.

Flash Flood, Camden

When
October 8, 11:13 AM CST to 1:00 PM CST
Where
Camden County, 1.34 mi E of Macks Creek to 0.85 mi E of Macks Creek
Cause
Heavy Rain
Reported by
Post Office
Coordinates
37.969, -92.955

A section of Upper Prairie Road flood and was impassable to motorists.

Flash Flood, Dallas

When
October 8, 11:50 AM CST to 1:00 PM CST
Where
Dallas County, 3.36 mi ENE of Urbana Arpt to 2.59 mi ENE of Urbana Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.925, -93.097

Missouri State Route BB was closed due to flooding.

Flash Flood, Greene

When
October 8, 2:35 PM CST to 11:59 PM CST
Where
Greene County, 2.58 mi WNW of Sequiota to 2.81 mi WNW of Sequiota
Cause
Heavy Rain
Reported by
Public
Coordinates
37.159, -93.275

Significant street flooding occurred at the intersection of National and Battlefield Streets.

Flash Flood, Stone

When
October 8, 2:35 PM CST to 11:59 PM CST
Where
Stone County, 0.72 mi SE of Elsey to 1.79 mi ESE of Elsey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.844, -93.539

County officials closed Highway 413 between Crane and Galena.

Flash Flood, Greene

When
October 8, 4:41 PM CST to 11:59 PM CST
Where
Greene County, 0.7 mi SSE of Springfield to 0.63 mi SSE of Springfield
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.190, -93.296

A truck was found mostly submerged in a parking lot by Fassnight Creek.

Flash Flood, Christian

When
October 8, 5:38 PM CST to 11:59 PM CST
Where
Christian County, 2.51 mi NNW of Terrell to 2.47 mi NNW of Terrell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.114, -93.436

The office of Emergency Management reported a water rescue at the intersection of Farm Road 186 and 99 near Terrill Creek.

Flash Flood, Stone

When
October 8, 5:38 PM CST to 11:59 PM CST
Where
Stone County, 1.15 mi NNW of Galena to 1.04 mi NNW of Galena
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.816, -93.476

Highway 413 was closed at the intersection of Old Mill Road.

Flash Flood, Barry

When
October 8, 6:14 PM CST
Where
Barry County, 1.49 mi SSE of Monett Arpt to 1.13 mi S of Monett Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.910, -93.890

The office of Emergency Management reported a water rescue in progress.

Flash Flood, Greene

When
October 8, 7:28 PM CST to 11:59 PM CST
Where
Greene County, 2.94 mi ENE of Battlefield to 2.77 mi ENE of Battlefield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.137, -93.331

The office of Emergency Management reported a water rescue at the intersection of Scenic and Republic Roads.

Flash Flood, McDonald

When
October 8, 7:31 PM CST to 11:59 PM CST
Where
McDonald County, 1.11 mi E of Hart to 0.46 mi ENE of Hart
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.728, -94.600

Highway 43 was closed south of State Highway B.

Flash Flood, Jasper

When
October 8, 8:00 PM CST to 11:59 PM CST
Where
Jasper County, 1.91 mi N of Kendricktown to 1.56 mi NNW of Kendricktown
Cause
Heavy Rain
Reported by
Public
Coordinates
37.158, -94.270

Flooding was reported on Highway 17.

Flash Flood, Newton

When
October 8, 8:04 PM CST to October 9, 12:00 AM CST
Where
Newton County, 1.8 mi WSW of Monark Spgs to 1 mi ESE of Neosho
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.860, -94.330

Portions of highways 60, 59 and Routes CC, W and AA were flooded.

Flash Flood, Barry

When
October 8, 8:07 PM CST to October 9, 12:00 AM CST
Where
Barry County, Cassville to 1.09 mi SSW of Cassville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.680, -93.870

Highways 76 at the intersection of Highway 86, Highway 39 near highway EE, Route C near routes B and VV, Route U south of highway 37 and route Y near business 37 were all closed due to flood water.

Flash Flood, Barton

When
October 8, 8:07 PM CST to October 9, 12:00 AM CST
Where
Barton County, 2.3 mi WSW of Hannon to 1.78 mi NNE of Verdella
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.620, -94.540

Highway M west of Highway 126, Route V at the intersection of Route K, along with parts of Routes WW and P were all flooded.

Flash Flood, Greene

When
October 8, 8:07 PM CST to October 9, 12:00 AM CST
Where
Greene County, Cody to 1.16 mi NE of Cody
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.120, -93.120

Several roads, including Route P and Highway 125 were flooded.

Flash Flood, Christian

When
October 8, 8:22 PM CST to October 9, 12:00 AM CST
Where
Christian County, 3.58 mi WNW of Terrell to 3.78 mi WNW of Terrell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -93.480

Highway P was closed due to flooding.

Flash Flood, Webster

When
October 8, 8:22 PM CST to October 9, 12:00 AM CST
Where
Webster County, 2.83 mi ESE of Marshfield to 2.72 mi ESE of Marshfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.320, -92.870

A portion of Highway 38 was closed due to flooding.

Flash Flood, Barry

When
October 8, 8:22 PM CST to October 9, 12:00 AM CST
Where
Barry County, 4.16 mi SSE of East Purdy to 3.9 mi SSW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.770, -93.829

Portions of Highway U, W and Y were closed due to flooding.

Flash Flood, Newton

When
October 8, 8:22 PM CST to October 9, 12:00 AM CST
Where
Newton County, 1.62 mi N of Neosho Arpt to 1.7 mi N of Neosho Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.843, -94.382

Business Route 60 was closed due to flooding.

Flash Flood, Christian

When
October 8, 8:22 PM CST to October 9, 12:00 AM CST
Where
Christian County, 4.62 mi WNW of Abadyl to 2.65 mi W of Bruner
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.070, -93.050

Several roads, including Routes U and OO were closed due to flooding.

Flash Flood, Christian

When
October 8, 8:34 PM CST to 11:59 PM CST
Where
Christian County, 2.82 mi NNW of Clever to 3.09 mi N of Clever
Cause
Heavy Rain
Reported by
Public
Coordinates
37.069, -93.494

Three feet of water flooded the intersection of Terrell Road and Beal Road.

Flash Flood, Christian

When
October 8, 8:34 PM CST to October 9, 12:00 AM CST
Where
Christian County, 2.16 mi SE of Boaz to 1.93 mi ESE of Boaz
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.000, -93.370

A water rescue was performed to rescue 1 person trapped in an SUV.

Flash Flood, Christian

When
October 8, 8:34 PM CST to October 9, 12:00 AM CST
Where
Christian County, 1.6 mi SW of Selmore to 1.71 mi SW of Selmore
Cause
Heavy Rain
Reported by
Public
Coordinates
36.955, -93.252

The intersection of Hog Creek Road and Crab Tree Road had 2-3 feet of water flowing over the road.

Flash Flood, Webster

When
October 8, 9:00 PM CST to October 9, 12:00 AM CST
Where
Webster County, 2.03 mi ENE of Marshfield to 1.92 mi SW of Marshfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.337, -92.884

Highways 38 and Routes AA and Z were closed due to flooding.

Flash Flood, Taney

When
October 8, 9:32 PM CST to October 9, 12:00 AM CST
Where
Taney County, 0.21 mi SE of Hollister to 0.71 mi ENE of Pt Lookout Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.618, -93.218

Fall Creek Road was closed due to flooding.

Flash Flood, Camden

When
October 9, 8:06 AM CST to 12:00 PM CST
Where
Camden County, Climax Spgs to 0.43 mi E of Climax Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.100, -93.050

Roads were closed at Dodge Camp Grounds due to flooding.

Flash Flood, Douglas

When
October 9, 8:06 AM CST to 12:00 PM CST
Where
Douglas County, 0.55 mi W of Ava to 1.45 mi S of Ava
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.950, -92.660

Highways FF and Y, in town, were closed due to flooding.

Flash Flood, Dade

When
October 9, 8:06 AM CST to 12:00 PM CST
Where
Dade County, 2.14 mi SSW of Pilgrim to 5.52 mi NE of Emmet
Cause
Heavy Rain
Reported by
Public
Coordinates
37.340, -93.790

Highway K at Turnback Creek was flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Laclede2009-10-0840MaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 199865, 199866, 201411, 199867, 199870, 199868, 199869, 199871, 199872, 199873, 199874, 199875, 199876, 199877, 199878, 199882, 199879, 199880, 199881, 201377, 201361, 201362, 201367, 201338, 201339, 201340, 201343, 201364, 199883, 201336, 201337, 201379, 201378, 201363, 201365, 201366.